Catalog Home Page

Investigation of the performance of trimmed estimators of life time distributions with censoring

Clarke, B.R., Höller, A., Müller, C.H. and Wamahiu, K. (2017) Investigation of the performance of trimmed estimators of life time distributions with censoring. Australian & New Zealand Journal of Statistics, 59 (4). pp. 513-525.

Link to Published Version: https://doi.org/10.1111/anzs.12219
*Subscription may be required

Abstract

For the lifetime (or negative) exponential distribution, the trimmed likelihood estimator has been shown to be explicit in the form of a β-trimmed mean which is representable as an estimating functional that is both weakly continuous and Fréchet differentiable and hence qualitatively robust at the parametric model. It also has high efficiency at the model. The robustness is in contrast to the maximum likelihood estimator (MLE) involving the usual mean which is not robust to contamination in the upper tail of the distribution. When there is known right censoring, it may be perceived that the MLE which is the most asymptotically efficient estimator may be protected from the effects of ‘outliers’ due to censoring. We demonstrate that this is not the case generally, and in fact, based on the functional form of the estimators, suggest a hybrid defined estimator that incorporates the best features of both the MLE and the β-trimmed mean. Additionally, we study the pure trimmed likelihood estimator for censored data and show that it can be easily calculated and that the censored observations are not always trimmed. The different trimmed estimators are compared by a modest simulation study.

Publication Type: Journal Article
Murdoch Affiliation: School of Engineering and Information Technology
School of Veterinary and Life Sciences
Publisher: Wiley
Copyright: © 2017 Australian Statistical Publishing Association Inc.
URI: http://researchrepository.murdoch.edu.au/id/eprint/39977
Item Control Page Item Control Page